Discrete & Computational Geometry

, Volume 20, Issue 3, pp 375–388

Ramsey-Type Results for Geometric Graphs, II

  • Gy. Károlyi
  • J. Pach
  • G. Tóth
  • P. Valtr

DOI: 10.1007/PL00009391

Cite this article as:
Károlyi, G., Pach, J., Tóth, G. et al. Discrete Comput Geom (1998) 20: 375. doi:10.1007/PL00009391


We show that for any two-coloring of the \({n \choose 2}\) segments determined by n points in the plane, one of the color classes contains noncrossing cycles of lengths \(3,4,\ldots,\lfloor\sqrt{n/2}\rfloor\) . This result is tight up to a multiplicative constant. Under the same assumptions, we also prove that there is a noncrossing path of length Ω(n2/3) , all of whose edges are of the same color. In the special case when the n points are in convex position, we find longer monochromatic noncrossing paths, of length \(\lfloor({n+1})/{2}\rfloor\) . This bound cannot be improved. We also discuss some related problems and generalizations. In particular, we give sharp estimates for the largest number of disjoint monochromatic triangles that can always be selected from our segments.

Copyright information

© 1998 Springer-Verlag New York Inc.

Authors and Affiliations

  • Gy. Károlyi
    • 1
  • J. Pach
    • 3
  • G. Tóth
    • 4
  • P. Valtr
    • 6
  1. 1.Eötvös Loránd University, Múzeum krt. 6-8, 1088 Budapest, Hungary karolyi@cs.elte.huHU
  2. 2.ETH-Zentrum, CH-8092 Zürich, SwitzerlandCH
  3. 3.City College, C.U.N.Y., New York, NY 10031, USAUS
  4. 4.Courant Institute, New York University, 251 Mercer Street, New York, NY 10012, USA pach@cims.nyu.edu, toth@cims.nyu.eduUS
  5. 5.Mathematical Institute, Hungarian Academy of Sciences, P.O.B. 127, H-1364 Budapest, Hungary geza@math-inst.huHU
  6. 6.Department of Applied Mathematics, Charles University, Malostranské nám. 25, 11800 Praha 1, Czech Republic valtr@kam.ms.mff.cuni.czCZ

Personalised recommendations